Thursday, April 24, 2014
Introducing Mood 24/7, a new tool that helps you track your mood from day to day using your mobile phone.Try it today!

Wednesday, November 19, 2008 Krystal32, Community Member, asks

Q: What antidepressant DOES NOT cause weight gain?

OK, I have tried Paxil and Prozac, both of which causes weight gain.Is there any antidepressants that DOES NOT cause weight gain? Or is there any that would actually help me to lose weight?I am getting so overweight taking these drugs but I don't think I could function properly without them.The weight issue seems to make the depression worse.It just adds to my condition.My Dr won't give me anything to help with the weight loss since I'm on the antidepressant meds.

Answer This
Answers (2)
Merely Me, Health Guide
11/20/08 2:37pm

Hey Krystal

 

You ask a really good question.  So many of the anti-depressants cause side effects and most people are either concerned with the weight gain or sexual dysfunction.

 

I was on Prozac (not long at all) but for me, it made me not want to eat.  Just goes to show you that everyone has a different chemical make up and will respond differently to meds.

 

I researched your question and found an excellent article on MSN where a doctor spells out which meds he feels will least cause weight gain.   Here is that article and here is a quote from it which I think you will find helpful:

 

"...there is a category of antidepressants that seek to balance the brain's naturally-occurring chemicals, serotonin and norepinephrine. These drugs are not likely to cause weight gain in the short term and have a low tendency to cause this problem over the long term. Medications in this category include nefazodone, venlafaxine and duloxetine. A medication that also works with the brain chemical dopamine is bupropion. Bupropion is unlikely to cause weight gain, and in fact, may cause some weight loss. It is also used to help people quit smoking."

 

Also found a forum where Wellbutrin is mentioned by some as one medication which does not have the side effect of weight gain.  You can read more here.

 

I think your best bet, though, is to talk more with your doctor about this issue.  Everyone reacts differently to the drugs.  You may have to try a few to see what works best for you.

 

Hope this helps and thank you for your question!

 

 

Reply
lizzardb63, Community Member
8/ 3/10 1:46pm

Wellbutrin and Bupropion are the same drug. Bupropion is just the generic term for Wellbutrin. I was on Zoloft for many years and gained quite a bit of weight. I don't want to blame the antidepressant 100% because my eating habits were poor, but I switched from that to Wellbutrin XL and lost weight right away. After 2 years I've lost 50 lbs. Now I started on Birth Control Pills and find that it worsens my depression tremendously and am seeing my doctor this week to see if I can add another low dose one in there to balance the mood swings. I don't want to go off Wellburtrin XL because I'm afraid I'll gain again with a different one. I don't know what I'll do, but I can't keep living like this either.

Reply
Verne, Community Member
12/20/10 10:39pm

The problem with wellbutrin is agitation. I had to go odd it since it causes agitation and agressiveness.

Reply
Verne, Community Member
12/20/10 10:40pm

The problem with wellbutrin is agitation. I had to go off it since it causes agitation and agressiveness.

Reply
ladybugdd03, Community Member
10/22/09 11:57am

what antidepressant dose not cause weight gain?

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Krystal32, Community Member— Last Modified: 03/30/14, First Published: 11/19/08